Opioid overdoses can have catastrophic results, including brain injury. Brain injuries present new challenges and changes that can be difficult to cope with, particularly if the survivor is also trying to cope with substance use. It takes a long time to figure out the extent of the changes they have experienced and establish a continuing care plan that will help them with rehabilitation and the recovery process. The effects of the brain injury will change them as well. It’s a scary experience that can be hard to put into words or share with others and can have a huge impact on mental health and wellbeing for both the person with a brain injury and you as a friend/family member.
Topics in this section include:
- What are opioids?
- What to do in an overdose situation
- How do opioids cause brain injury?
- Effects of an opioid overdose, symptoms of brain injury
- Substance use rehabilitation and brain injury
- Ways to find help after an opioid overdose
- Additional resources
Opioids are a drug used to manage pain, typically after surgery. They induce feelings of euphoria (happiness or ‘feeling high’). When prescribed by a doctor and taken in the recommended dosages, opioids can be safe. These prescriptions are often made with codeine, fentanyl, morphine, oxycodone, hydromorphone, or medical heroin.
Opioids can also be produced and obtained illegally and in a variety of forms. When obtained on the black market, opioid production is not controlled. Often these opioids contain unsafe doses of fentanyl or carfentanil. Carfentanil is specifically for large animals (like elephants), not humans. It’s approximately 100 times more toxic than fentanyl and 10,000 times more toxic than morphine. The smallest amount could cause an overdose.
Overdoses occur when a person has taken more drugs than their body can handle. Opioids lead to brain injury or death because they slow breathing and heart rate to the point of oxygen deprivation.
There are a few ways to identify whether someone may be overdosing on opioids:
- They are unresponsiveness or unconsciousness
- They are passed out or in a “slumped over” posture
- They have shallow or irregular breathing, or no breathing at all
- They have a slowed heart rate or absence of a pulse
- They are making choking or gurgling sounds
- They have purple lips and fingernails
- They have clammy skin
- They have low body temperature
- They are vomiting
- They are having seizures
- They are experiencing a loss of coordination
If you suspect someone is having an opioid overdose:
- Shake their shoulders or call their name
- Call 9-1-1 if unresponsive
- Perform chest compressions and rescue breathing (CPR)
- Administer nasal spray naloxone or injectable naloxone
- If the person resumes breathing, place them in the recovery position
Information provided by the Canadian Mental Health Association.
Naloxone kits for treating opioid overdose
Naloxone (na-locks-own) is a fast-acting drug that can reverse the effects of an opioid overdose temporarily. It does this by detaching opioids from the receptors in your brain and restoring breathing. It works on fentanyl, codeine, morphine and heroin.
Naloxone is completely safe and cannot create problematic substance use. This means that it is safe to have naloxone nasal spray and naloxone injection kits at home, and it is safe for you to administer them to someone who is overdosing. These kits are made available to the public for free. Find out where to get naloxone in your province/territory .
Opioids have their effect by causing the brain to release dopamine, the brain’s natural opioid, in greater amounts. When used over a long period of time, the brain adapts by reducing the number of receptors, a process known as tolerance. Opioids alter the brain and how a person responds to normal rewards in the environment. Things that would normally make someone feel good and happy may no longer be motivating. That is why some people may use drugs in a dangerous way, even though they know their opioid use is causing problems.
Addiction to substances and vices is a serious issue in Canada. Not everyone experiences the same path to addiction. However, addictions have some things in common: specifically, what the Canadian Addiction and Mental Health association calls the 4 C’s:
- Loss of control over the amount or frequency of use
- Compulsion to use
- Use with consequence
Risk factors of addiction include :
- How drugs interact with the brain – creating “feel good” experience
- Mental health issues
- Coping with thoughts and feelings
- Pre-existing brain injury
For more information, visit the Canadian Addiction and Mental Health page on addiction
An opioid overdose can cause damaging effects such as slowing breathing/heart rate and starving the brain of oxygen. The parts of the brain that use the most energy and oxygen are the most vulnerable. When loss of oxygen is more severe it can also damage areas of the brain that are fed by the smallest blood vessels that are furthest from the heart. The medical term for partial oxygen deprivation is hypoxia. Hypoxia can worsen into anoxia when a person completely stops breathing.
Approximately 12 people die from opioid overdoses in Canada every day, having the biggest impact on Canadians aged 15-24 . Currently there isn’t much research on individuals who acquire a brain injury through an opioid overdose. What is evident is that those who do survive an overdose from opioids can be left with catastrophic brain injuries that deeply affect the survivor and those close to them.
Substance use can continue to be a concern after a brain injury. The difficulties with attention, memory and judgment may make it more difficult to benefit from care. Substance use after brain injury can often interfere with the brain’s natural recovery and participation in treatment.
Depending on what parts of the brain are damaged and how long the brain was without oxygen, the survivor may experience :
- Limb weakness
- Balance and coordination issues
- Spasticity or rigidity in muscle tone
- Abnormal, involuntary movements
- Loss of vision
- Memory loss
- Speech and language challenges
- Changes in cognitive abilities related to thinking and decision-making – this can affect future planning, work and social interactions
- Changes in personality – this includes irritability, impulsiveness, and social impairments
The impact of overdose can range from subtle to severe. Some people may notice that they are more forgetful, less coordinated or have more trouble getting and staying organized. For survivors of many episodes of overdose, or longer and more severe anoxia, they may experience fundamental changes to their personality and abilities. Recovery does occur, but many changes may be lasting and require rehabilitation.
These kinds of changes are difficult for caregivers and family members. Your loved one isn’t the same person anymore, and the process of becoming familiar with their new selves is emotional, challenging, and long. This is on top of becoming acquainted with the effects of brain injury and how it impacts your own life. It’s helpful for you to work with the person with the brain injury to learn as much as you can, and talk to healthcare professionals about how you can support them.
- More information on effects of brain injury
- More information on types of rehabilitation for brain injury
- Coping with caregiving
- Find your local brain injury association
One of the existing challenges with treatment for substance use and brain injury at the same time is that current facilities/programs are not equipped to handle both. Approximately 20% of brain injury survivors develop problematic substance use after a brain injury, which can have a serious impact on recovery and a person’s overall health . The majority of brain injury rehabilitation, community, and support programs require participants to be sober. Similarly, centres and programs that specialize in addiction support are not able to handle the complex needs of someone with a brain injury. This does not mean that a support plan can’t be created – it just means that the survivor will need to work with caregivers and medical professionals with knowledge of what services are available.